Call or Text Us! 817-592-9632
Burleson Audiology Clinic - Burleson, Texas

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s strange. So now you’re wondering what the cause may be: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate of late). But you did take some aspirin for your headache yesterday.

Might the aspirin be the trigger?

You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper crevasses of your mind, hearing that certain medicines were connected with reports of tinnitus. Is one of those medications aspirin? And if so, should you stop taking it?

What’s The Relationship Between Tinnitus And Medications?

Tinnitus is one of those conditions that has long been rumored to be associated with many different medications. But those rumors aren’t quite what you’d call well-founded.

It’s commonly believed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. The fact is that there are a few kinds of medicine that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Well, there are a couple of hypotheses:

  • Starting a new medicine can be stressful. Or, in some cases, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly associated with tinnitus. So in this situation, the tinnitus symptoms aren’t being caused by the medication. The whole experience is stressful enough to cause this kind of confusion.
  • Tinnitus is a fairly common affliction. Persistent tinnitus is an issue for as many as 20 million people. Some coincidental timing is inevitable when that many people suffer with tinnitus symptoms. Enough individuals will begin taking medicine around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
  • Many medicines can affect your blood pressure, which also can affect tinnitus.

Which Medications Can Trigger Tinnitus?

There are a few medications that do have a well-established (that is, scientifically proven) cause-and-effect connection with tinnitus.

Strong Antibiotics And The Tinnitus Link

There are ototoxic (damaging to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually saved for specific instances. High doses tend to be avoided because they can lead to damage to the ears and trigger tinnitus symptoms.

Blood Pressure Medication

Diuretics are often prescribed for people who are dealing with hypertension (high blood pressure). Creating diuretics have been known to cause tinnitus-like symptoms, but usually at substantially higher doses than you may typically come across.

Ringing in The Ears Can be Trigger by Taking Aspirin

It is possible that the aspirin you took is causing that ringing. But the thing is: Dosage is once again very important. Usually, high dosages are the real problem. Tinnitus symptoms usually won’t be produced by regular headache dosages. But when you stop using high doses of aspirin, fortunately, the ringing tends to go away.

Consult Your Doctor

Tinnitus may be able to be caused by several other uncommon medicines. And the interaction between some mixtures of medicines can also produce symptoms. That’s why your best option is going to be talking about any medication worries you may have with your doctor or pharmacist.

That said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

These Common Medicines Can Trigger Ringing in The Ears

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s strange. So now you’re wondering what the cause may be: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate of late). But you did take some aspirin for your headache yesterday.

Might the aspirin be the trigger?

You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper crevasses of your mind, hearing that certain medicines were connected with reports of tinnitus. Is one of those medications aspirin? And if so, should you stop taking it?

What’s The Relationship Between Tinnitus And Medications?

Tinnitus is one of those conditions that has long been rumored to be associated with many different medications. But those rumors aren’t quite what you’d call well-founded.

It’s commonly believed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. The fact is that there are a few kinds of medicine that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Well, there are a couple of hypotheses:

  • Starting a new medicine can be stressful. Or, in some cases, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly associated with tinnitus. So in this situation, the tinnitus symptoms aren’t being caused by the medication. The whole experience is stressful enough to cause this kind of confusion.
  • Tinnitus is a fairly common affliction. Persistent tinnitus is an issue for as many as 20 million people. Some coincidental timing is inevitable when that many people suffer with tinnitus symptoms. Enough individuals will begin taking medicine around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
  • Many medicines can affect your blood pressure, which also can affect tinnitus.

Which Medications Can Trigger Tinnitus?

There are a few medications that do have a well-established (that is, scientifically proven) cause-and-effect connection with tinnitus.

Strong Antibiotics And The Tinnitus Link

There are ototoxic (damaging to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually saved for specific instances. High doses tend to be avoided because they can lead to damage to the ears and trigger tinnitus symptoms.

Blood Pressure Medication

Diuretics are often prescribed for people who are dealing with hypertension (high blood pressure). Creating diuretics have been known to cause tinnitus-like symptoms, but usually at substantially higher doses than you may typically come across.

Ringing in The Ears Can be Trigger by Taking Aspirin

It is possible that the aspirin you took is causing that ringing. But the thing is: Dosage is once again very important. Usually, high dosages are the real problem. Tinnitus symptoms usually won’t be produced by regular headache dosages. But when you stop using high doses of aspirin, fortunately, the ringing tends to go away.

Consult Your Doctor

Tinnitus may be able to be caused by several other uncommon medicines. And the interaction between some mixtures of medicines can also produce symptoms. That’s why your best option is going to be talking about any medication worries you may have with your doctor or pharmacist.

That said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Questions?
Talk To Us.

    Your Name (required)

    Your Email (required)

    Phone (required)

    Your Message

    Why wait? You don't have to live with hearing loss. Call Us Today